Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 332, NWS Norman, OK

May 22, 2020Cotton County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 22, 2020, 6:22 PM CDT for Cotton County, Tillman County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2020, 6:22 PM CDT (23:22 UTC)
Expired
May 22, 2020, 7:15 PM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cotton County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 30 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-430 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:51 PM CDT, 31 minutes earlier.

Area forecast discussion, May 22, 5:51 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
551 PM CDT Fri May 22 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 214 PM CDT Fri May 22 2020

Cold pool from morning MCS has modified significantly with surface
heating. Winds have turned south-southeasterly in response to
deepening lee side trough resulting in moisture advection back into
the area. Low 70 degree dew points have already made it back into
southern Oklahoma, and deeper cumulus field lags this slightly
(where deeper moisture likely resides). Although midlevel heights
are neutral to slowly rising implying some subsidence,
convergence along remnant outflow boundary across western north
Texas may eventually result in convective initiation. Several
convective attempts have been observed already in the day cloud
phase RGB satellite imagery, but parcels are detaining due to
orthogonal flow. The relatively "cool" side of the boundary will
continue to destabilize and with time convection that forms near
the boundary should be able to sustain as it moves northeastward.
Although any storms that initiate will move northeasterly at 25-30
mph, effective shear supports slower more easterly motions with
supercells. Step mid- level lapse rates are contributing to
moderate to strong instability which will support large hail and
damaging wind threat. Given expected evolution, the potential for
stretching of vertical vorticity along the boundary for tornado
formation seems limited in space and time, and overall a low
threat. However, this evening, low- level shear strengthens
considerably causing hodographs to enlarge and become more
favorable for tornadoes. By then, a more consolidated cluster of
storms may have evolved, but if discrete supercell morphologies
persist long enough that would increase the tornado potential. The
greatest concern may be from Archer City to Waurika and
southeastward.

Further north, a band of flat cumulus along a convergence boundary
extending from near Stillwater westward to north of Watonga will
need to be watched. This is an area with comparatively larger CIN
but an isolated storm is not out of the question given continued
convergence and boundary layer heating/destabilization. We will
launch a special 20z sounding to further assess this potential.
Right now it seems to be a low probability scenario, but if storms
can develop and somehow sustain in the hostile subsident/capped
environment, CAPE/shear combinations would be sufficient for storms
to become severe. Again, this appears to be an unlikely scenario but
we will watch observational trends closely.

A cluster of storms could evolve and traverse the Red River through
the evening, with additional development across the southern half of
our area not out of the question given low-level jet and
warm/moist advection regime. Most CAMs suggest this possibility.

JT/BRB

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 151 PM CDT Fri May 22 2020

For Saturday, it still appears most locations will remain dry
during the daytime. Isolated to scattered thunderstorms may
develop along a dryline across the eastern Texas panhandle and
move into western Oklahoma and north Texas. Convective coverage
continues to be uncertain. Forecast soundings continue to indicate
a rather stout cap across most of the dryline. There are
indications the cap could be weak enough near the Caprock for
convection initiation.

With relatively weak effective bulk shear (~20 knots), storm
organization will be limited (e.g., multicellular rather than
supercellular). This should limit the overall severe threat as the
storms move eastward during the evening hours. Isentropic
ascent/warm air advection may help sustain or develop new
showers/storms a little farther east into the overnight hours.

For Sunday, a lead shortwave trough is forecast to lift
northeastward from Texas. This should result in scattered showers
and thunderstorms across south central and eastern Oklahoma.
Otherwise, thunderstorms are expected to develop along the dryline
during the afternoon with the potential to affect western
Oklahoma and north Texas again.

For Sunday night and beyond, the longwave trough is forecast to
close off to the west and slow down. Periods of showers and
thunderstorms are expected through the middle part of next week
with the low in the vicinity (perhaps with shortwave troughs
rotating on its eastern edge). The primary hazard during this time
will be heavy rainfall that may lead to flooding. The overall
synoptic pattern in the mid-latitudes appears quite blocky, so
forecast confidence remains low.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Fri May 22 2020

Thunderstorms that have developed south of Frederick, Oklahoma are
currently tracking northeastward and may impact KLAW this evening.
Uncertainty exists with regard to shower/thunderstorm potential
tonight over southern Oklahoma. At this time, storms are expected
to remain south of the OKC metro area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  85  68  82 /  20  10  20  50
Hobart OK         66  89  66  84 /  10  10  30  40
Wichita Falls TX  67  89  69  84 /  40  10  30  50
Gage OK           62  91  65  87 /   0  10  30  40
Ponca City OK     64  85  69  84 /  10  10  20  50
Durant OK         67  86  68  82 /  50  20  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....10
AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1157 AM CDT Fri May 22 2020

OKZ004>048-050>052-TXZ083>090-231700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon through Tonight...

.Thunderstorms...
Thunderstorms are likely to develop near a remnant outflow
boundary across western-north Texas later this afternoon, most
likely not until around 3pm. Hail up to two inches in diameter
and wind gusts up to 70 mph will be possible with these storms.
The most likely locations to be impacted are south of a line from
Altus to Waurika.

A cluster of storms may evolve this evening and move eastward
across southern Oklahoma with a continued threat of severe
weather. This evening, the primary threat will transition to
damaging winds, although large hail may still be possible with the
strongest storms. A tornado or two is possible, especially near
and south of the Red River during the early to mid evening.
Individual storm motion will be east-northeasterly at 15 to 25
mph. The severe weather threat should diminish early tonight as
storms weaken and move southeast of the area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.

.Heavy Rainfall...
Heavy rainfall will be possible this morning across parts of
southeastern Oklahoma. Additional heavy rainfall will be possible
late this afternoon and tonight across southern Oklahoma and
western north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through next
Thursday. A Marginal Risk covers the area west of Alva to Hobart
to Archer City Texas on Saturday, mainly during the evening.
Severe thunderstorms will also be possible on Sunday, but details
are still uncertain regarding timing and location.

.Heavy rain...
Heavy rainfall is possible, particularly on Friday, and again
Sunday night into Monday. Heavy rainfall may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 4:47 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 PM CDT Fri May 22 2020

OKZ037-TXZ085-086-222200-
Tillman OK-Wichita TX-Wilbarger TX-
447 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...northwestern
Wichita and east central Wilbarger Counties Until 500 PM CDT...

AT 444 PM CDT, a strong thunderstorm was located near Davidson,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Davidson, Hollister and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3425 9918 3451 9878 3435 9866 3434 9866
      3433 9865 3428 9861 3410 9907
TIME...MOT...LOC 2144Z 238DEG 30KT 3422 9905

BRB
Local storm report, May 22, 5:18 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             HOLLISTER               34.34N 98.87W
05/22/2020  M1.00 INCH       TILLMAN            OK   EMERGENCY MNGR

&&

BTHOREN
Local storm report, May 22, 5:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             7 E DAVIDSON            34.25N 98.95W
05/22/2020  E4.00 INCH       TILLMAN            OK   STORM CHASER

&&

JT
Local storm report, May 22, 5:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 S HOLLISTER           34.28N 98.87W
05/22/2020  E1.50 INCH       TILLMAN            OK   EMERGENCY MNGR

&&

JT
Special weather statement, May 22, 6:18 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
618 PM CDT Fri May 22 2020

OKZ023-035-038-222345-
Kiowa OK-Caddo OK-Comanche OK-
618 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...southwestern
Caddo and northwestern Comanche Counties Until 645 PM CDT...

AT 617 PM CDT, a strong thunderstorm was located over southwestern
Fort Sill, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Northwestern Lawton, Cache, Elgin, Apache, Fletcher, Medicine Park,
Indiahoma, Meers, Lake Lawtonka, Boone, Lake Ellsworth, Fort Sill,
Wichita Mountains Wildlife Refuge, Mount Scott, Doris Campground and
The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3454 9858 3459 9883 3503 9857 3482 9824
TIME...MOT...LOC 2317Z 221DEG 20KT 3466 9860

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:19 AM CDTSpecial Weather StatementOUNAlfalfa, Harper, Woods, Woodward26 min
May 22, 1:49 AM CDTSpecial Weather StatementOUNAlfalfa, Woods, Woodward41 min
May 22, 1:51 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward39 min
May 22, 2:12 AM CDTSevere Thunderstorm WarningOUNMajor, Woods18 min
May 22, 2:30 AM CDTSpecial Weather StatementOUNWoods30 min
May 22, 2:35 AM CDTSpecial Weather StatementOUNEllis, Grant, Major, Woodward25 min
May 22, 2:44 AM CDTSpecial Weather StatementOUNWoods31 min
May 22, 3:02 AM CDTSpecial Weather StatementOUNBlaine, Dewey, Ellis28 min
May 22, 3:03 AM CDTSpecial Weather StatementOUNGrant, Major27 min
May 22, 3:06 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major39 min
May 22, 3:19 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant41 min
May 22, 3:40 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Major, Noble50 min
May 22, 4:08 AM CDTSpecial Weather StatementOUNBlaine37 min
May 22, 4:20 AM CDTSpecial Weather StatementOUNBlaine25 min
May 22, 4:24 AM CDTSevere Thunderstorm WarningOUNCanadian, Garfield, Grant, Kay, Kingfisher, Lincoln and 4 more51 min
May 22, 4:40 AM CDTSpecial Weather StatementOUNStephens35 min
May 22, 5:04 AM CDTSpecial Weather StatementOUNStephens26 min
May 22, 5:07 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Logan, Noble, Oklahoma, Payne and 2 more38 min
May 22, 5:13 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens47 min
May 22, 5:20 AM CDTSpecial Weather StatementOUNMcClain25 min
May 22, 5:39 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Payne, Pottawatomie, Seminole51 min
May 22, 5:53 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, McClain, Murray, Stephens52 min
May 22, 6:22 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie35 min
May 22, 6:24 AM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole51 min
May 22, 6:41 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray, Pontotoc, Pottawatomie, Seminole49 min
May 22, 6:56 AM CDTSpecial Weather StatementOUNCarter34 min
May 22, 7:30 AM CDTSpecial Weather StatementOUNCarter, Murray30 min
May 22, 7:59 AM CDTSpecial Weather StatementOUNCarter, Murray31 min
May 22, 4:47 PM CDTSpecial Weather StatementOUNTillman13 min
May 22, 4:57 PM CDTSevere Thunderstorm WarningOUNTillman33 min
May 22, 5:28 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
May 22, 5:47 PM CDTSevere Thunderstorm WarningOUNComanche28 min
May 22, 6:03 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman57 min
May 22, 6:12 PM CDTTornado WarningOUNTillman33 min
May 22, 6:18 PM CDTSpecial Weather StatementOUNComanche27 min
May 22, 6:20 PM CDTSevere Thunderstorm WarningOUNComanche25 min
May 22, 6:39 PM CDTSpecial Weather StatementOUNCaddo36 min
May 22, 6:50 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman40 min
May 22, 6:57 PM CDTSevere Thunderstorm WarningOUNCotton48 min
May 21, 8:01 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox44 min
May 21, 8:33 PM CDTSpecial Weather StatementOUNBaylor12 min
May 21, 8:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger50 min
May 21, 9:26 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger17 min
May 22, 6:41 PM CDTSpecial Weather StatementOUNClay34 min
May 22, 6:53 PM CDTSevere Thunderstorm WarningOUNClay52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.